Advertisement

Practical Discrete Unit Disk Cover Using an Exact Line-Separable Algorithm

  • Francisco Claude
  • Reza Dorrigiv
  • Stephane Durocher
  • Robert Fraser
  • Alejandro López-Ortiz
  • Alejandro Salinger
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5878)

Abstract

Given m unit disks and n points in the plane, the discrete unit disk cover problem is to select a minimum subset of the disks to cover the points. This problem is NP-hard [11] and the best previous practical solution is a 38-approximation algorithm by Carmi et al. [4]. We first consider the line-separable discrete unit disk cover problem (the set of disk centres can be separated from the set of points by a line) for which we present an O(m 2 n)-time algorithm that finds an exact solution. Combining our line-separable algorithm with techniques from the algorithm of Carmi et al. [4] results in an O(m 2 n 4) time 22-approximate solution to the discrete unit disk cover problem.

Keywords

Unit Disk Simplification Rule Disk Centre Minimum Cardinality Unit Disk Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Agarwal, P., Procopiuc, C.: Exact and approximation algorithms for clustering. Alg. 33, 201–226 (2002)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Agarwal, P., Sharir, M.: Efficient algorithms for geometric optimization. ACM Comp. Surv. 30, 412–458 (1998)CrossRefGoogle Scholar
  3. 3.
    Ambühl, C., Erlebach, T., Mihal’ák, M., Nunkesser, M.: Constant-factor approximation for minimum-weight (connected) dominating sets in unit disk graphs. In: Proc. of Approx., Rand., and Comb. Opt. Alg. and Tech., pp. 3–14 (2006)Google Scholar
  4. 4.
    Carmi, P., Katz, M., Lev-Tov, N.: Covering points by unit disks of fixed location. In: Proc. Int’l Symp. on Alg. and Comp., pp. 644–655 (2007)Google Scholar
  5. 5.
    Clarkson, K., Varadarajan, K.: Improved approximation algorithms for geometric set cover. Disc. and Comp. Geom. 37(1), 43–58 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Călinescu, G., Măndoiu, I., Wan, P.J., Zelikovsky, A.: Selecting forwarding neighbours in wireless ad hoc networks. Mob. Net. and Appl. 9(2), 101–111 (2004)CrossRefGoogle Scholar
  7. 7.
    Fowler, R., Paterson, M., Tanimoto, S.: Optimal packing and covering in the plane are NP-complete. Inf. Proc. Lett. 12(3), 133–137 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Frederickson, G.: Fast algorithms for shortest paths in planar graphs, with applications. SIAM J. on Comp. 16(6), 1004–1022 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Hochbaum, D., Maass, W.: Approximation schemes for covering and packing problems in image processing and VLSI. J. ACM 32, 130–136 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Hwang, R., Lee, R., Chang, R.: The generalized searching over separators strategy to solve some NP-hard problems in subexponential time. Alg. 9, 398–423 (1993)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Johnson, D.: The NP-completeness column: An ongoing guide. J. of Alg. 3(2), 182–195 (1982)zbMATHCrossRefGoogle Scholar
  12. 12.
    Koutis, I., Miller, G.: A linear work, o(n 1/6) time, parallel algorithm for solving planar Laplacians. In: Proc. Symp. Disc. Alg., pp. 1002–1011 (2007)Google Scholar
  13. 13.
    Lev-Tov, N.: Algorithms for Geometric Optimization Problems in Wireless Networks. Ph.D. thesis, Weizmann Institute of Science (2005)Google Scholar
  14. 14.
    Mustafa, N., Ray, S.: Improved results on geometric hitting set problems (2009), http://www.mpi-inf.mpg.de/~saurabh/Papers/Hitting-Sets.pdf
  15. 15.
    Mustafa, N., Ray, S.: PTAS for geometric hitting set problems via local search. In: Proc. Symp. on Comp. Geom., pp. 17–22 (2009)Google Scholar
  16. 16.
    Narayanappa, S., Voytechovsky, P.: An improved approximation factor for the unit disk covering problem. In: Proc. Can. Conf. Comp. Geom. (2006)Google Scholar
  17. 17.
    Supowit, K.: Topics in Computational Geometry. Ph.D. thesis, University of Illinois at Urbana-Champaign (1981)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Francisco Claude
    • 1
  • Reza Dorrigiv
    • 1
  • Stephane Durocher
    • 2
  • Robert Fraser
    • 1
  • Alejandro López-Ortiz
    • 1
  • Alejandro Salinger
    • 1
  1. 1.Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada
  2. 2.Department of Computer ScienceUniversity of ManitobaWinnipegCanada

Personalised recommendations